Hail, Brown
- When
- August 25, 5:42 PM CST
- Where
- Brown County, 16 mi NW of Aberdeen
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.633, -98.717
5 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 25, 1:55 PM CST, 3 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 255 PM CDT MON AUG 25 2003 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT. MAIN FORECAST CHALLENGE IS PRECIPITATION CHANCES TONIGHT AND AGAIN WEDNESDAY NIGHT. NOT A SIGNIFICANT DIFFERENCE IN THE MODELS AND WILL GENERALLY FOLLOW A BLEND OF THE ETA AND GFS. A LARGE UPPER LEVEL RIDGE OVER THE SOUTHERN UNITED STATES WILL BEGIN TO PUSH NORTHWARD OVER THE PLAINS LATE TONIGHT AND TUESDAY. A FRONTAL BOUNDARY CURRENTLY MOVING ACROSS THE CENTRAL DAKOTAS MAY BECOME THE FOCUS FOR THUNDERSTORM DEVELOPMENT BY THIS EVENING AS IT REACHES AN AREA WITH BETTER MOISTURE AND HIGHER INSTABILITY. AT 20Z...DEWPOINTS WERE IN THE UPPER 60S TO LOWER 70S IN THE EASTERN CWA...WHILE ONLY IN THE 50S IN THE WEST. LAPS CAPE VALUES WERE OVER 2000 J/KG ACROSS MUCH OF THE EASTERN CWA AT 20Z...WITH LIS BETWEEN -6 AND -10. NOT MUCH UPPER LEVEL SUPPORT FOR THE STORMS AND H7 TEMPS ARE ON THE CUSP OF BEING TOO WARM...SO WILL STICK WITH JUST A CHANCE POP FOR NOW. THE UPPER RIDGE BUILDS NORTHWARD OVER THE CENTRAL PLAINS ON TUESDAY...WITH WEAK HIGH PRESSURE SETTING UP AT THE SURFACE. THIS PATTERN WILL CONTINUE THROUGH EARLY WEDNESDAY MORNING...WHEN THE NEXT FRONTAL BOUNDARY AND ASSOCIATED UPPER SHORTWAVE APPROACH THE REGION FROM THE WEST. THE BEST CHANCE FOR PRECIP WITH THIS SYSTEM LOOKS TO BE WEDNESDAY NIGHT INTO THURSDAY MORNING. THE FRONT EXITS THE AREA BY THURSDAY AFTERNOON...WITH ANOTHER SURFACE HIGH DROPPING INTO THE AREA OUT OF CANADA. WILL KEEP THE THURSDAY AFTERNOON AND NIGHTTIME PERIODS DRY. TEMPERATURES SHOULD BE FAIRLY WARM AGAIN FOR THE NEXT COUPLE OF DAYS AS H85 TEMPS REMAIN IN THE UPPER TEENS AND 20S. THE HIGH MOVING IN ON THURSDAY FINALLY BEGINS TO BRING SOME COOLER AIR WITH IT...WITH H85 TEMPS FALLING INTO THE SINGLE DIGITS TO LOWER TEENS BY THURSDAY NIGHT. .LONG TERM...FRIDAY THROUGH MONDAY. MAIN FCST CHALLENGE IN THE LONG TERM WILL BE FIGURING OUT JUST HOW COOL ITS ACTUALLY GOING TO BE. MODELS ARE STILL SHOWING GOOD COOL DOWN HEADING INTO NEXT WEEKEND. THE LONG RANGE MODELS DIFFER SLIGHTLY IN THE POSITION OF 5H TROF ON FRIDAY...AND THE CANADIAN IS SHOWING A MORE ZONAL FLOW SETTING UP ON MONDAY WITH A FAIRLY STRONG WAVE MOVING THROUGH. THE 06Z GFS IS SHOWING WEAK TROFS AT 5H...7H AND 85H MOVING THROUGH...BUT STILL ADVERTISES NW FLOW ALOFT. THE EC AND NOGAPS AGREE WITH THE NW FLOW ON MONDAY. FOR NOW...HAVE CHOSEN TO BLEND THE GFS/ECMWF/CANADIAN THROUGH DAYS 5...WITH MORE OF A GFS FLAVOR BY DAYS 6 AND 7. NOTED THAT GFS TAKES 85H TEMPS TO +3 TO +5 ON FRIDAY AND SATURDAY...WITH 1000MB-500MB THICKNESS VALUES FROM 546 TO 552. CANADIAN AND NOGAPS ARE A BIT WARMER...WITH ECMWF A BIT HIGHER WITH 5H HTS COMPARED TO GFS SOLN. CURRENT FCST IS ABOUT 5 DEGREES WARMER THAN MAV/ENSEMBLE GUIDANCE...AND HAVE KEPT THAT TREND...ALTHO FCSTD TEMPS ARE STILL WELL BELOW NORMALS. WX WISE...STILL APPEARS TO BE BENIGN. THERE MIGHT BE A SLIGHT CHC OF PCPN OCCURRING ON MONDAY WITH THE UPPER TROFS PASSING THROUGH...OR IF THE CANADIAN VERIFIES...WITH THE STRONG UPPER WAVE MOVING THROUGH. HOWEVER...FEEL THAT PERSISTENCE IS THE BEST ROUTE ATTM. .ABR...NONE. PARKIN/HINTZ
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-261030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 529 AM CDT MON AUG 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL... NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN SOUTH DAKOTA LATE THIS AFTERNOON AND EVENING. THE MAIN ACTIVITY WILL BE EAST OF THE MISSOURI RIVER. THERE IS A SLIGHT CHANCE SOME OF THESE STORMS COULD BE SEVERE...WITH DAMAGING WIND BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP WEDNESDAY NIGHT INTO THURSDAY MORNING...STARTING IN NORTHWESTERN SOUTH DAKOTA MOVING EASTERLY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON INTO TONIGHT. HARDING
The national radar mosaic for the moment the first event began.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374526, 5374525, 5374524, 5374523, 5374522.